Alert archive / Maryland / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Baltimore/Washington

July 22, 2024Washington County, Maryland; Berkeley County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 22, 2024, 8:37 PM EDT for Washington County, Maryland; Berkeley County, West Virginia. It was in force for 68 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2024, 8:37 PM EDT (00:37 UTC)
Expired
Jul 22, 2024, 9:45 PM EDT
In force
68 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Washington County, MD, Berkeley County, WV

The radar

The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 9:34 PM EDTFLASH FLOOD3 Ene Conococheague, MDGreencastle Pike near Pinehill Drive has high water flowing over the roadway near Rush Run.
Jul 22, 9:38 PM EDTFLASH FLOOD2 Sse Warrenton, MDGarden View Road near Troupe Run closed due to high water flowing over the road.
Jul 22, 9:47 PM EDTFLASH FLOOD3 Wsw Long Meadow, MDBroadfording Road closed near McDade Road due to high water flowing across the roadway.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS51 KLWX 230037
FFWLWX
MDC043-WVC003-230345-
/O.NEW.KLWX.FF.W.0013.240723T0037Z-240723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
837 PM EDT Mon Jul 22 2024

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Northeastern Washington County in north central Maryland...
  Northeastern Berkeley County in the panhandle of West Virginia...

* Until 1145 PM EDT.

* At 837 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hagerstown...                      Municipal Stadium...
  Robinwood...                       Fountainhead-Orchard Hills...
  Paramount-Long Meadow...           Wilson-Conococheague...
  Williamsport...                    Saint James...
  Long Meadow...                     Halfway...
  Maugansville...                    Funkstown...
  Leitersburg...                     Clear Spring...
  Chewsville...                      Big Spring...
  Big Pool...                        Middleburg...
  Warrenton...                       Bridgeport...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3970 7799 3972 7796 3972 7772 3972 7765
      3972 7764 3972 7760 3966 7762 3960 7770
      3959 7771 3958 7773 3956 7780 3957 7785
      3960 7792 3963 7802

FLASH FLOOD...RADAR INDICATED

$$

Belak
1 follow-up statement
599 
WGUS71 KLWX 230145
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
945 PM EDT Mon Jul 22 2024

MDC043-WVC003-230155-
/O.CAN.KLWX.FF.W.0013.000000T0000Z-240723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington MD-Berkeley WV-
945 PM EDT Mon Jul 22 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN WASHINGTON AND 
NORTHEASTERN BERKELEY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A separate Flash Flood Warning remains in effect for north central 
Washington County until 12:15 AM.

&&

LAT...LON 3970 7799 3972 7796 3972 7772 3972 7765
      3972 7764 3972 7760 3966 7762 3960 7770
      3959 7771 3958 7773 3956 7780 3957 7785
      3960 7792 3963 7802

$$

Belak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:31 PM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 3:31 PM EDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
331 PM EDT Mon Jul 22 2024

.SYNOPSIS...
Mid-level troughing will remain in place to our west through the
middle of the week. A cold front will move through Thursday into
Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current radar imagery shows showers and a few thunderstorms
north and east of DC across MD, with additional storms
developing across western MD and the WV Panhandle. The activity
over northeastern MD and DC produced some heavy rainfall
earlier, but has since largely stratified out as instability is
exhausted. These storms have developed an outflow which is
slowly spreading westward. A few heavier downpours may
potentially develop along this outflow across central MD.

Further west, an area of showers and thunderstorms associated
with a weak remnant MCV is tracking into western PA. A line of
showers and thunderstorms is developing to the southeast of this
disturbance from central WV into western MD.

Precipitable water values have climbed to 1.7-2.1 inches, and
model soundings show deep saturation through much of the
troposphere. Warm cloud layers also extend to around 12000-14000
feet. As a result, any storms today will be very efficient heavy
rainfall producers. While storms will be capable of producing
very heavy rainfall, a well-defined focusing boundary to
prolong rainfall duration in any one spot is lacking. The best
(albeit still unimpressive) convergence at low-levels is
located across western MD and the WV Panhandle, so those
locations may have the greatest chance for some prolonged
heavier rainfall. However, flash flood guidance indicates that
it would take over 3 inches of rain in an hour to cause issues
in those locations due to the ongoing drought. Further east, in
the DC/Baltimore metros, they will be more sensitive to heavy
rainfall, but the setup doesn't look as favorable for prolonged
storms. As a result, an instance or two of flash flooding can't
be ruled out, but confidence remains too low for the issuance of
a Flood Watch.

Thunderstorm activity across western MD and the WV Panhandle
will slowly drift southeastward this evening, and is expected to
gradually weaken and dissipate before reaching the metro areas.
Dry conditions are expected during the second half of the night,
with lows in the upper 60s and lower 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Little change in the large scale pattern is expected through
Tuesday and Wednesday, with a positively tilted trough holding
strong to our west, and a Bermuda high remaining in place at the
surface over the Atlantic. Various disturbances (many of them
convectively generated) will lift through in southwesterly flow
aloft, leading to additional chances for showers and
thunderstorms on both Tuesday and Wednesday afternoon. Overall,
those storms are largely expected to remain sub-severe, but a
localized downburst or isolated instance of flooding can't be
ruled out. Temperatures will be seasonable with highs in the mid
80s to lower 90s, and lows in the upper 60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
On Thursday, a broad positively-tilted longwave trough will track
from the Lower Great Lakes toward the Eastern Seaboard. 24-hour
height falls heading into early Friday are fairly weak being on the
order 2 to 3 dm. However, this will be sufficient enough to carry
the associated cold front through the local area. Ahead of this
front, expect one more day of active convection as showers and
thunderstorms overspread the region. The plethora of clouds and
passing showers keep temperatures down, generally in the low/mid 80s
(70s across the mountains). Depending on the degree of available
instability, there could be some strong to locally severe
thunderstorms given added lift by the cold front. However, this
aspect of the forecast is more uncertain as other factors like
previous convective debris could limit instability levels.

With the frontal zone not expected to cross until late Thursday,
some showers and thunderstorms may persist into portions of the
overnight hours. Forecast lows will be fairly seasonable with
temperatures in the mid 60s to low 70s, locally falling into the
upper 50s to low 60s across mountain locales. The frontal zone does
take its time to push south of the area given neutral to weak height
falls. As a result, a few shower chances likely persist into the
first half of Friday as well. Otherwise, expect a drying trend
through the remainder of the day with highs in the mid/upper 80s and
decreasing humidity levels.

High pressure takes control into the weekend, perhaps extending into
early next week as well. This brings with it a mainly dry weekend
with daily temperatures staying close to climatological normals. Dew
point temperatures are confined to the 60s. Multi-ensemble systems
do support a very slow warming trend into early next week. A more
concentrated area of low 90s are possible by next Monday along with
a gradual uptick in opportunities for convection.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Prevailing VFR conditions are expected at the terminals this
afternoon, although temporary drops to sub-VFR may be possible
in any showers or storms. Ongoing storms in the vicinity of DCA,
BWI and MTN should continue to lift northward over the next
couple hours. VCTS is in those TAFs through 20z to account for
this activity. Additional storms are expected to form across WV
and western MD this afternoon. These storms should slowly
progress eastward this evening, and may potentially impact MRB
or possibly CHO. There may be a bit of relative lull in- between
at IAD, although the ongoing storms further east may end up in
the vicinity.

Thunderstorm activity should wind down this evening, leading to
dry conditions during the second half of the night. MVFR
ceilings may be possible at the terminals during the second
half of the night. Improvement back to VFR ceilings is expected
tomorrow. Prevailing VFR conditions and light south to
southwesterly winds are expected on both Tuesday and Wednesday.
Thunderstorms may be possible either afternoon or evening,
although areal coverage isn't expected to be as great as today.

Expect periods of sub-VFR conditions on Thursday as a cold front
slowly pushes eastward across the area. Showers and thunderstorms
become likely during the afternoon and evening hours which provides
the main chance for any restrictions. Some convection may linger
into the night as well. Winds shift over to northwesterly early
Friday as the front edges eastward. Some lingering showers into
Friday morning may allow for spotty low ceilings. Otherwise, drier
air fills in for the second half of Friday into Saturday with VFR
conditions expected. Winds become lighter in time given weak
gradients associated with the approaching high pressure system.

&&

.MARINE...
Prevailing sub-SCA southerly winds are expected over the waters
this afternoon, but sporadic gusts to 20-25 knots will remain
possible as showers and thunderstorms move over the waters. A
few gusts to low-end SMW level can't be ruled out with any
stronger storms. A Small Craft Advisory is in effect for central
portions of the Bay tonight.

Winds will remain south to southwesterly on both Tuesday and
Wednesday. Winds may reach low-end SCA levels either afternoon
or evening in channeled southerly flow. SMWs may potentially be
needed either day as storms move over the waters.

Expect periods of sub-VFR conditions on Thursday as a cold front
slowly pushes eastward across the area. Showers and thunderstorms
become likely during the afternoon and evening hours which provides
the main chance for any restrictions. Some convection may linger
into the night as well. Winds shift over to northwesterly early
Friday as the front edges eastward. Some lingering showers into
Friday morning may allow for spotty low ceilings. Otherwise, drier
air fills in for the second half of Friday into Saturday with VFR
conditions expected. Winds become lighter in time given weak
gradients associated with the approaching high pressure system.

&&

.TIDES/COASTAL FLOODING...
Southerly winds increase today, leading to sensitive locations
hitting action stage and nearing minor flood levels during the
next few high tide cycles. Winds shift to southwesterly Tuesday,
allowing for tidal anomalies to fall slightly. Annapolis,
Baltimore, and DC Waterfront are all expected to hit action
stage during the high tide cycles through Wednesday morning.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-543.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...BRO
AVIATION...BRO/KJP
MARINE...BRO/KJP
TIDES/COASTAL FLOODING...AVS
Hazardous weather outlook, Jul 22, 3:18 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
318 PM EDT Mon Jul 22 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-231930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
318 PM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Multiple rounds of showers and thunderstorms move across the area
through tonight. Heavy rainfall could result in scattered
instances of flooding, mainly in the urban centers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few instances of flash flooding are possible, especially over
the Baltimore/Washington DC metro areas and in areas that see
repetitive rounds of slow-moving thunderstorms through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-231930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
318 PM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Multiple rounds of showers and thunderstorms move across the area
through tonight. Heavy rainfall could result in scattered
instances of flooding, mainly in the urban centers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few instances of flash flooding are possible over areas that
see repetitive rounds of slow-moving thunderstorms through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-231930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
318 PM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Multiple rounds of showers and thunderstorms move across the area
through tonight. Heavy rainfall could result in isolated
instances of flooding, mainly in urban town and city centers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few instances of flash flooding are possible over areas that
see repetitive rounds of slow-moving thunderstorms through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:24 PM EDTSevere Thunderstorm WarningLWXPrince George's51 min
Jul 22, 9:04 PM EDTFlash Flood Warning Considerable damage threatLWXWashington109 min
Jul 23, 1:36 PM EDTFlood WatchLWXCharles, Prince George's9 hr

Nearby

Flash Flood Warnings in Maryland, 2024Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.